Reduce the signs of aging by following these tips from dermatologists.
- Wear sunscreen every day since the sun’s rays can accelerate signs of aging. Use a sunscreen or facial moisturizer that offers broad-spectrum protection and has an SPF of at least 30. Be sure to apply sunscreen to all skin that is not covered by clothing.
- Do not tan. Getting a tan from the sun or a tanning bed exposes you to harmful UV rays that can accelerate aging, causing wrinkles, age spots, a blotchy complexion and even skin cancer.
- Moisturize. Moisturizing traps water in the skin, which can help reduce the appearance of some fine lines and make your complexion look brighter and younger.
- Test products, even those labeled “hypoallergenic.” To test, dab a small amount of the product on your inner forearm twice a day for 4 to 5 days. If you do not have a reaction, it is likely safe for you to apply to your face.
- Use the product as directed. Active ingredients can do more harm than good when too much is used. Applying more than directed can cause clogged pores, a blotchy complexion, or other unwanted effects.
- Stop using products that sting or burn unless prescribed by a dermatologist. Irritating the skin makes signs of aging more noticeable.
- Some products prescribed by a dermatologist may cause stinging or burning. When under a dermatologist’s care, this can be safe and effective.
- Limit the number of products. Using too many products on your skin, especially more than one anti-aging product, tends to irritate the skin. This often makes signs of aging more noticeable.
- Shop smart. People often think that the more expensive a product is, the more effective it will be. This is not always the case. There are some very effective, affordable products in the skin care aisles of your local stores.
- Give the product time to work. While a moisturizer can immediately plump up fine lines, most products take at least 6 weeks to work. Sometimes it can take 3 months.
If after following these tips you still do not see the results you expected, you may want to consult a dermatologist.